Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Feb 3, 1998, 11:10 PM EST for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 3, 1998, 11:10 PM EST (04:10 UTC)
- Expired
- Feb 4, 1998, 2:10 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 860 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 040410 COR FFWRNK NCC189-040710- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING FOR SMALL STREAMS...CORRECTED FOR UGC EXPIRATION TIME NATIONAL WEATHER SERVICE BLACKSBURG VA 1110 PM EST TUE FEB 3 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING FOR SMALL STREAMS EFFECTIVE UNTIL 210 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...WATAUGA COUNTY AT 1110 PM... REPORTS FROM THE WATAUGA COUNTY EMERGENCY COORDINATORS OFFICE INDICATED THAT HEAVY SNOW AND RAINFALL WHICH FELL TUESDAY EVENING WAS CAUSING SMALL CREEKS AND STREAMS TO RISE QUICKLY. BLACKSBURG DOPPLER RADAR INDICATED THAT ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE THROUGH MIDNIGHT. SMALL CREEKS AND STREAMS WILL LIKELY RISE OUT OF THEIR BANKS EARLY TONIGHT. BECAUSE IT IS NIGHTTIME... IT MAY BE HARDER TO RECOGNIZE THE DANGERS OF FLOODING. REMAIN ALERT TO CHANGING CONDITIONS AND BE PREPARED TO MOVE TO HIGHER GROUND. DESROSIERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 7:58 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Feb 3, 7:58 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 800 PM EST MON FEB 2 1998 .RDU...THANKS FOR THE CALLS. COOP IN WEST JEFFERSON REPORT 3 INCHES ...WITH SNOW STARING AROUND 3 HOURS AGO. .WBC...WINTER STORM WARNINGS AND FLOOD WATCH STILL LOOKS REASAONBLE. .CRW... FLOOD WATCH NOT NEEDED. SNOW WARNING TONIGHT AND WEDNESDAY STILL LOOKS GUD AT THIS TIME. AT PRESENT TIME WINTRY MIX OF RAIN AND SNOW HERE AT BLACKSBURG OFFICE. WILL BE ALL SNOW SHORTLY. DISCUSSION... KFCX 88D SLOWLY BECOMING COMPLETELY COVER WITH RETURNS. WINTRY MIX OF RAIN AND SNOW OCCURING ACRS RNK CWA AT THIS TIME. HIGHEST REF RETURN ACRS NRN NC AND SOUTHSIDE VA. VAD WIND PROFILE HAD EAST TO NE AT 20 TO 30 KNTS FROM 4 TO 10 KTS AND 50 KTS WIND FROM 22 TO 30 KTS. RNK 00Z SOUNDING REPORTED FREEZING LEVEL ABOUT 1200 FEET ABOVE US WITH A MAX WIND AROUND 110 KTS. OVERNIGHT EXPTD SNOW IN THE MOUNTAINS (RATE OF 1 TO 2 INCH PER HOUR POS) WITH ACCUMULATIONS OF 6 TO 12 INCHES POS...RAIN CHANGING TO SNOW IN BLUE RIDGE FOOTHILLS WITH ACCUMULATIONS OF 2 TO 4 INCHES POS AND RAIN...HEAVY AT TIMES IN PIEDMONT. LOWS WILL DROP INTO THE UPPER 20S TO MID 30S. KK
In the hours before
Special weather statement, Feb 3, 6:50 PM EST, 4 hours 20 minutes before
NCZ001>006-018>020-051000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 650 PM EST TUE FEB 3 1998 ...WINTER STORM WARNINGS ARE IN EFFECT FOR TONIGHT AND WEDNESDAY FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA... ...WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE FOOTHILLS OF NORTH CAROLINA LATE TONIGHT AND WEDNESDAY... ...FLASH FLOOD WATCHES CANCELLED FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA... ...FLOOD WATCHES REMAINS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE PORTIONS OF THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA... ...A HIGH WIND WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA TONIGHT AND WEDNESDAY... PRECIPITATION WILL BECOME HEAVY LATER THIS EVENING AND TONIGHT WITH MOST RAIN IN THE MOUNTAINS QUICKLY CHANGING TO SNOW AND BECOMING HEAVY AT TIMES. THE RAIN IS CHANGING TO SNOW IN THE FOOTHILLS THIS EVENING. BEFORE THIS CHANGOVER...A BREIF PERIOD OF HEAVY RAIN MAY LEAD TO FLOODING OF CREEKS AND STREAMS. IN THE NORTHWEST PIEDMONT COUNTIES...HEAVY RAIN WILL PERSIST THROUGH THE NIGHT AND INTO THE DAY WEDNESDAY. LOCALLY 2 TO 3 INCHES OF RAIN COULD FALL...PUSHING STREAMS AND SMALL RIVERS OUT OF THEIR BANKS. SNOWFALL RATES OF 2 INCHES PER HOUR ARE POSSIBLE AT TIMES IN THE MOUNTAINS LATE TONIGHT AND EARLY WEDNESDAY MORNING. TOTAL SNOWFALL AMOUNTS THROUGH LATE WEDNESDAY ARE EXPECTED TO RANGE FROM 6 TO 12 INCHES...WITH LOCALLY HEAVIER AMOUNTS AT HIGH ELEVATIONS. IN ADDITION TO THE HEAVY RAIN AND SNOW...WINDS ARE EXPECTED TO INCREASE IN THE MOUNTAINS LATE TONIGHT AND WEDNESDAY...WITH SUSTAINED NORTHEAST WINDS OF 30 TO 40 MPH POSSIBLE. WITH THE VERY MOIST GROUND...AS WELL AS THE ACCUMULATING SNOW ON TREES...THE WIND COULD BE STRONG ENOUGH TO DOWN NUMEROUS TREES...RESULTING IN POWER OUTAGES. DRIFTING AND BLOWING OF SNOW WILL BE A PROBLEM LATE TONIGHT AND WEDNESDAY IN THE HIGH ELEVATIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR THE LATEST FORECASTS AND ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS POTENT STORM. JDS/KK
Special weather statement, Feb 3, 6:50 PM EST, 4 hours 20 minutes before
NCZ001>006-018>020-051000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 650 PM EST TUE FEB 3 1998 ...WINTER STORM WARNINGS ARE IN EFFECT FOR TONIGHT AND WEDNESDAY FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA... ...WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE FOOTHILLS OF NORTH CAROLINA LATE TONIGHT AND WEDNESDAY... ...FLASH FLOOD WATCHES CANCELLED FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA... ...FLOOD WATCHES REMAINS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE PORTIONS OF THE FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA... ...A HIGH WIND WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA TONIGHT AND WEDNESDAY... PRECIPITATION WILL BECOME HEAVY LATER THIS EVENING AND TONIGHT WITH MOST RAIN IN THE MOUNTAINS QUICKLY CHANGING TO SNOW AND BECOMING HEAVY AT TIMES. THE RAIN IS CHANGING TO SNOW IN THE FOOTHILLS THIS EVENING. BEFORE THIS CHANGOVER...A BREIF PERIOD OF HEAVY RAIN MAY LEAD TO FLOODING OF CREEKS AND STREAMS. IN THE NORTHWEST PIEDMONT COUNTIES...HEAVY RAIN WILL PERSIST THROUGH THE NIGHT AND INTO THE DAY WEDNESDAY. LOCALLY 2 TO 3 INCHES OF RAIN COULD FALL...PUSHING STREAMS AND SMALL RIVERS OUT OF THEIR BANKS. SNOWFALL RATES OF 2 INCHES PER HOUR ARE POSSIBLE AT TIMES IN THE MOUNTAINS LATE TONIGHT AND EARLY WEDNESDAY MORNING. TOTAL SNOWFALL AMOUNTS THROUGH LATE WEDNESDAY ARE EXPECTED TO RANGE FROM 6 TO 12 INCHES...WITH LOCALLY HEAVIER AMOUNTS AT HIGH ELEVATIONS. IN ADDITION TO THE HEAVY RAIN AND SNOW...WINDS ARE EXPECTED TO INCREASE IN THE MOUNTAINS LATE TONIGHT AND WEDNESDAY...WITH SUSTAINED NORTHEAST WINDS OF 30 TO 40 MPH POSSIBLE. WITH THE VERY MOIST GROUND...AS WELL AS THE ACCUMULATING SNOW ON TREES...THE WIND COULD BE STRONG ENOUGH TO DOWN NUMEROUS TREES...RESULTING IN POWER OUTAGES. DRIFTING AND BLOWING OF SNOW WILL BE A PROBLEM LATE TONIGHT AND WEDNESDAY IN THE HIGH ELEVATIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR THE LATEST FORECASTS AND ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS POTENT STORM. JDS/KK
Special weather statement, Feb 3, 8:00 PM EST, 3 hours 10 minutes before
VAZ007-009>020-022>024-032>035-043-WVZ042>045-040700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 800 PM EST TUE FEB 3 1998 ...WINTER STORM WARNINGS ARE IN EFFECT TONIGHT AND WEDNESDAY FOR SOUTHEAST WEST VIRGINIA...THE NEW RIVER VALLEY...THE SOUTHWEST MOUNTAINS... THE ALLEGHANY HIGHLANDS...AND THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS... ...A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT AND WEDNESDAY FOR PATRICK... HENRY... BEDFORD... FRANKLIN... AND AMHERST COUNTIES... AS COLDER AIR WORKS INTO THE LOWER ELEVATIONS THIS EVENING...THE CHANGEOVER FROM RAIN TO SNOW WILL CONTINUE. AT ELEVATIONS ABOVE 2500 FEET... THE CHANGEOVER WAS COMPLETE...AND SNOW WAS BEGINNING TO ACCUMULATE. SNOWFALL RATES OF AN INCH PER HOUR ARE POSSIBLE THIS EVENING. BY MIDNIGHT...AMOUNTS AT THESE ELEVATIONS COULD TOTAL FROM 3 TO 6 INCHES. ONCE THE RAIN CHANGES COMPLETELY TO SNOW AT THE LOWER ELEVATIONS... THE SNOW WILL START TO SLOWLY ACCUMULATE. AMOUNTS BY MIDNIGHT COULD BE AN INCH OR TWO. AS LOW PRESSURE MOVES UP THE EAST COAST LATE TONIGHT AND EARLY WEDNESDAY...SNOWFALL RATES COULD APPROACH 2 INCHES PER HOUR AT TIMES. TOTAL SNOWFALL AMOUNTS OVERNIGHT AND WEDNESDAY FROM THE BLUE RIDGE WEST ARE EXPECTED TO REACH AROUND 8 INCHES IN LOWER ELEVATIONS TO NEARLY A FOOT AND A HALF IN THE HIGHER ELEVATIONS. IN ADDITION TO THE RAIN AND SNOW...WINDS WILL INCREASE FROM THE EAST AND NORTHEAST LATER TONIGHT AND WEDNESDAY. WIND SPEEDS OF 20 TO 30 MPH...WITH HIGHER GUSTS...ARE LIKELY. WITH THE SOGGY GROUND AND SNOW ACCUMULATING ON TREES...THE WIND MAY DOWN TREES AND CAUSE POWER OUTAGES. BLOWING AND DRIFTING OF SNOW MAY ALSO BECOME A PROBLEM DURING THE DAY WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR THE LATEST FORECASTS AND FOR ADDITIONAL STATEMENTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE IN BLACKSBURG. JDS/DSD
Special weather statement, Feb 3, 8:00 PM EST, 3 hours 10 minutes before
VAZ007-009>020-022>024-032>035-043-WVZ042>045-040700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 800 PM EST TUE FEB 3 1998 ...WINTER STORM WARNINGS ARE IN EFFECT TONIGHT AND WEDNESDAY FOR SOUTHEAST WEST VIRGINIA...THE NEW RIVER VALLEY...THE SOUTHWEST MOUNTAINS... THE ALLEGHANY HIGHLANDS...AND THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS... ...A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT AND WEDNESDAY FOR PATRICK... HENRY... BEDFORD... FRANKLIN... AND AMHERST COUNTIES... AS COLDER AIR WORKS INTO THE LOWER ELEVATIONS THIS EVENING...THE CHANGEOVER FROM RAIN TO SNOW WILL CONTINUE. AT ELEVATIONS ABOVE 2500 FEET... THE CHANGEOVER WAS COMPLETE...AND SNOW WAS BEGINNING TO ACCUMULATE. SNOWFALL RATES OF AN INCH PER HOUR ARE POSSIBLE THIS EVENING. BY MIDNIGHT...AMOUNTS AT THESE ELEVATIONS COULD TOTAL FROM 3 TO 6 INCHES. ONCE THE RAIN CHANGES COMPLETELY TO SNOW AT THE LOWER ELEVATIONS... THE SNOW WILL START TO SLOWLY ACCUMULATE. AMOUNTS BY MIDNIGHT COULD BE AN INCH OR TWO. AS LOW PRESSURE MOVES UP THE EAST COAST LATE TONIGHT AND EARLY WEDNESDAY...SNOWFALL RATES COULD APPROACH 2 INCHES PER HOUR AT TIMES. TOTAL SNOWFALL AMOUNTS OVERNIGHT AND WEDNESDAY FROM THE BLUE RIDGE WEST ARE EXPECTED TO REACH AROUND 8 INCHES IN LOWER ELEVATIONS TO NEARLY A FOOT AND A HALF IN THE HIGHER ELEVATIONS. IN ADDITION TO THE RAIN AND SNOW...WINDS WILL INCREASE FROM THE EAST AND NORTHEAST LATER TONIGHT AND WEDNESDAY. WIND SPEEDS OF 20 TO 30 MPH...WITH HIGHER GUSTS...ARE LIKELY. WITH THE SOGGY GROUND AND SNOW ACCUMULATING ON TREES...THE WIND MAY DOWN TREES AND CAUSE POWER OUTAGES. BLOWING AND DRIFTING OF SNOW MAY ALSO BECOME A PROBLEM DURING THE DAY WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR THE LATEST FORECASTS AND FOR ADDITIONAL STATEMENTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE IN BLACKSBURG. JDS/DSD
Special weather statement, Feb 3, 10:55 PM EST, 15 minutes before
VAZ007-009>020-022>024-032>035-043-WVZ042>045-040700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 PM EST TUE FEB 3 1998 ...A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT AND WEDNESDAY FOR PATRICK... HENRY... BEDFORD...FRANKLIN... AND AMHERST COUNTIES... ...WINTER STORM WARNINGS ARE IN EFFECT TONIGHT AND WEDNESDAY FOR SOUTHEASTERN WEST VIRGINIA MUCH OF SOUTHWEST VIRGINIA. IN SOUTHEAST WEST VIRGINIA AND THE MOUNTAINS OF SOUTHWEST VIRGINIA...SNOW WILL FALL TONIGHT AND MAY BE HEAVY AT TIMES. ACCUMULATIONS BY MORNING IN THIS AREA SHOULD MAINLY BE FROM 6 TO 12 INCHES. ADDITIONAL SNOWFALL ON WEDNESDAY WILL LIKELY BRING STORM TOTAL ACCUMULATIONS TO 9 TO 18 INCHES. IN THE SOUTHERN SHENADOAH VALLEY AND ROANOAKE VALLEY RAIN AND SNOW SHOULD CHANGE TO ALL SNOW TONIGHT. ACCUMULATIONS BY MORNING SHOULD MAINLY BE FROM 4 TO 8 INCHES. ADDITIONAL HEAVY ACCUMULATIONS ARE LIKELY ON WEDNESDAY. IN THE FOOTHILLS OF VIRGINIA...RAIN SHOULD CHANGE TO SNOW WITH ACCUMULATIONS BY MORNING FROM 2 TO 4 INCHES...MAINLY IN THE HIGHER ELEVATIONS. ADDITIONAL HEAVY SNOW APPEARS LIKELY ON WEDNESDAY. IN ADDITION TO THE RAIN AND SNOW...WINDS WILL INCREASE FROM THE EAST AND NORTHEAST LATER TONIGHT AND WEDNESDAY. WIND SPEEDS OF 20 TO 30 MPH...WITH HIGHER GUSTS...ARE LIKELY. WITH THE SOGGY GROUND AND SNOW ACCUMULATING ON TREES...THE WIND MAY DOWN TREES AND CAUSE POWER OUTAGES. BLOWING AND DRIFTING OF SNOW MAY ALSO BECOME A PROBLEM DURING THE DAY WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR THE LATEST FORECASTS AND FOR ADDITIONAL STATEMENTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE IN BLACKSBURG. JDS/DSD/MTE
Special weather statement, Feb 3, 10:55 PM EST, 15 minutes before
VAZ007-009>020-022>024-032>035-043-WVZ042>045-040700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 PM EST TUE FEB 3 1998 ...A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT AND WEDNESDAY FOR PATRICK... HENRY... BEDFORD...FRANKLIN... AND AMHERST COUNTIES... ...WINTER STORM WARNINGS ARE IN EFFECT TONIGHT AND WEDNESDAY FOR SOUTHEASTERN WEST VIRGINIA MUCH OF SOUTHWEST VIRGINIA. IN SOUTHEAST WEST VIRGINIA AND THE MOUNTAINS OF SOUTHWEST VIRGINIA...SNOW WILL FALL TONIGHT AND MAY BE HEAVY AT TIMES. ACCUMULATIONS BY MORNING IN THIS AREA SHOULD MAINLY BE FROM 6 TO 12 INCHES. ADDITIONAL SNOWFALL ON WEDNESDAY WILL LIKELY BRING STORM TOTAL ACCUMULATIONS TO 9 TO 18 INCHES. IN THE SOUTHERN SHENADOAH VALLEY AND ROANOAKE VALLEY RAIN AND SNOW SHOULD CHANGE TO ALL SNOW TONIGHT. ACCUMULATIONS BY MORNING SHOULD MAINLY BE FROM 4 TO 8 INCHES. ADDITIONAL HEAVY ACCUMULATIONS ARE LIKELY ON WEDNESDAY. IN THE FOOTHILLS OF VIRGINIA...RAIN SHOULD CHANGE TO SNOW WITH ACCUMULATIONS BY MORNING FROM 2 TO 4 INCHES...MAINLY IN THE HIGHER ELEVATIONS. ADDITIONAL HEAVY SNOW APPEARS LIKELY ON WEDNESDAY. IN ADDITION TO THE RAIN AND SNOW...WINDS WILL INCREASE FROM THE EAST AND NORTHEAST LATER TONIGHT AND WEDNESDAY. WIND SPEEDS OF 20 TO 30 MPH...WITH HIGHER GUSTS...ARE LIKELY. WITH THE SOGGY GROUND AND SNOW ACCUMULATING ON TREES...THE WIND MAY DOWN TREES AND CAUSE POWER OUTAGES. BLOWING AND DRIFTING OF SNOW MAY ALSO BECOME A PROBLEM DURING THE DAY WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR THE LATEST FORECASTS AND FOR ADDITIONAL STATEMENTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE IN BLACKSBURG. JDS/DSD/MTE
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.